Mississippi, 2002

Damaging Wind in Mississippi, December 23, 2002

December 23, 2002 · NWS LIX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 23, 1:30 PM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Dec 23, 1:30 PM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
130 PM CST MON DEC 23 2002

...STRONG TO SEVERE THUNDERSTORMS LIKELY TONIGHT AND EARLY TUESDAY...

FORECAST FOR THIS AFTERNOON AND THIS EVENING WILL CONCENTRATE MAINLY
ON THE SEVERE THREAT FOR TONIGHT AND THE FIRST HALF OF TUE. 12Z MODEL
RUNS OF THE ETA AND THE GFS HAVE SHOWN GOOD RUN TO RUN CONSISTENCY
FROM PREVIOUS VERSIONS WHICH PLACES MOST OF THE FOCUS OVER THE NEXT
24 HOURS. GENERALLY FEEL THE GFS TO BE THE PREFERRED SOLUTION AT THIS
TIME WHICH SEEMS CONSISTENT WITH THE CURRENT TREND.

LATEST RADAR DISPLAY HAS A GOOD BIT OF ACTIVITY BEGINNING TO MOVE
NORTHEASTWARD OVER THREE-FOURTHS OF THE FORECAST WELL AHEAD OF THE
STRONG TO SEVERE ACTIVITY EXPECTED LATER TONIGHT. LATEST WV IMAGERY
HAS THE MAIN TROF AXIS WITH A SLIGHT NEG TILT MOVING EASTWARD THROUGH
SOUTHEAST TX AND INTO NORTHERN LA. THE GFS HAS THIS TROF STAYING IN
A SOMEWHAT NEG TILT PATTERN THROUGH AT LEAST 06Z TUE BEFORE OPENING
MORE TOWARD 12Z. THIS IN ITSELF WILL HELP ENHANCE THE CONVECTIVE
THREAT ACROSS THE FORECAST AREA. ASSOCIATED COLD FRONT AT THE SURFACE
SHOULD ALSO BEGIN TO APPROACH THE WESTERN HALF OF THE FORECAST AREA
BY 06Z TUE AND STEADILY TRACK EASTWARD OVER THE NEXT 12 HOURS BEFORE
CLEARING THE GULF COAST SOMETIME AFTER 18Z TUE. THUNDERSTORMS THOUGH
SHOULD BE WELL UNDERWAY PRIOR TO THE FRONT/S ARRIVAL.

REGARDING THE SEVERE THREAT...SOMEWHAT FEEL THERE MAY BE TWO DISTINCT
WAVES WHICH WILL AFFECT THE FORECAST AREA TONIGHT AND EARLY TUE.
THIS COMES PRIMARILY FROM EXAMINING MODEL SOUNDINGS AND 300K
ISENTROPIC FIELDS. THE FIRST WAVE SHOULD BE OCCURRING WITHIN A
HEAVILY SHEARED ENVIRONMENT WITH SR HELICITY VALES RUNNING ANYWHERE
FROM 350 TO 400 M2/S2 AND TOTAL TOTALS HOVERING IN THE UPPER 40S.
THIS DOES SUGGEST THE POTENTIAL FOR STRONG ISOLATED SUPERCELLS
ALTHOUGH THE NUMBER OF CELLS MAY BE INHIBITED SOMEWHAT BY THE LACK OF
POS ENERGY OR CAPE EARLY. THE SECOND WAVE OF STORMS SHOULD EVOLVE
MORE INTO A SQUALL LINE PATTERN IMMEDIATELY ALONG AND AHEAD OF THE
ACTUAL FRONT. HERE...WINDS SHOULD BECOME MORE LINEAR AND
UNIDIRECTIONAL WITH POS ENERGY APPROACHING AND/OR EXCEEDING 1000 J/KG
MAINLY AFTER 06Z. SR HELICITY THOUGH WILL BE UNDERCUT MAINLY FROM THE
WINDS TRENDING UNIDIRECTIONAL ALTHOUGH FORCING ALONG THE FRONT
COUPLED WITH AN INCREASING LOW LEVEL JET AOA 40 KNOTS WILL LEAD TO A
HIGH THREAT OF DAMAGING STRAIGHT LINE WINDS. ALL OF THIS ACTIVITY
WILL BE OCCURRING UNDER A SPLIT UPPER LEVEL JET REGIME WHICH WILL
LEAD TO A VERY DIFFLUENT PATTERN ALOFT.

CONDITIONS SHOULD BEING TO IMPROVE LATE IN THE DAY TUE WITH MOST OF
THE ENERGY AND RAIN MOVING WELL EAST OF THE FORECAST AREA. STRONG
HIGH PRESSURE IS THEN PROGGED TO BUILD ACROSS THE REGION STARTING
CHRISTMAS DAY WHICH SHOULD LEAD TO A NICE DAY ALTHOUGH SOME SIG
COOLER AIR IS AGAIN SLATED FOR THE AREA LATE WED NIGHT AND CONTINUING
THROUGH THU.

PRELIM NUMBERS...

MCB 59/61/37/51 +810  BTR 60/62/37/52 +810
MSY 63/67/43/54 +910  GPT 63/67/41/53 +910

.NEW...SMALL CRAFT ADVISORY FROM KPQL TO THE ATCHAFALAYA RIVER BASIN
OUT 60 NM INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS
LA...NONE.
MS...NONE.

09
Hazardous weather outlook, Dec 23, 5:52 PM CST, 28 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-241230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
552 PM CST MON DEC 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TONIGHT

...THERE IS A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS WITH
DAMAGING WINDS AND TORNADOES TONIGHT...

THUNDERSTORMS...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS THE
FORECAST AREA THIS EVENING. THESE THUNDERSTORMS ARE EXPECTED TO
BECOME MORE INTENSE LATER THIS EVENING. SEVERE THUNDERSTORMS ARE
LIKELY. THE PRIMARY CONCERN WILL BE SUPERCELL STORMS CAPABLE OF
PRODUCING TORNADOES...SQUALL LINES WITH DAMAGING WINDS...AND
POSSIBLY SOME DIME SIZED OR LARGER HAIL ASSOCIATED WITH THE
STRONGEST STORMS. LIGHTNING IS EXPECTED TO BE FREQUENT TO CONTINUOUS
AT TIMES. WIDESPREAD HEAVY RAIN IS EXPECTED TO AVERAGE AROUND 2
INCHES OF ACCUMULATION WITH LOCALLY HIGHER AMOUNTS UP TO 4 INCHES
POSSIBLE. FORECASTED STORM MOTION IS TO THE NORTHEAST AT 40 TO 50
MPH. THE SEVERE THUNDERSTORM HAZARD WILL BE THROUGH THE NIGHT.

IN ADDITION TO THE THUNDERSTORM THREAT...A SMALL CRAFT ADVISORY IS
IN EFFECT FOR THE GULF COASTAL WATERS OUT 60 NM AND FOR LAKES
PONTCHARTRAIN AND MAUREPAS. SOUTHEAST WINDS AROUND 20 TO 25 KNOTS
ARE EXPECTED TO CONTINUE ACROSS THESE WATERS TONIGHT. BOATERS ARE
URGED TO EXERCISE EXTREME CAUTION AND SEEK SAFE HARBOR IMMEDIATELY
SHOULD THE SITUATION WARRANT.

.DAYS TWO THROUGH SEVEN...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO TUESDAY BEFORE
DIMINISHING DURING THE AFTERNOON HOURS.

SMALL CRAFT ADVISORY CONDITIONS ARE ALSO EXPECTED TO PERSIST THROUGH
TUESDAY WITH WINDS SHIFTING TO THE NORTHWEST AROUND 20 KNOTS WITH
HIGHER GUSTS. WINDS AND SEAS ARE EXPECTED TO SUBSIDE CHRISTMAS DAY.

NO HAZARDOUS WEATHER IS EXPECTED CHRISTMAS DAY AND CONTINUING
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED FOR TONIGHT. EMERGENCY MANAGERS AND FIRST RESPONSE
AGENCIES ARE URGED TO STAFF ACCORDINGLY FOR SEVERE WEATHER
OPERATIONS.

ALL INTERESTS ARE URGED TO STAY TUNED FOR LATER STATEMENTS...WATCHES
AND WARNINGS LATER TODAY AND TONIGHT.

The radar

The Mobile radar (KMOB), 95 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
December 23, 6:20 PM CST
Where
Harrison County, Long Beach
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
30.350, -89.150

A few trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326054.